Averaged equations for Josephson junction series arrays

Kurt Wiesenfeld, James W. Swift

Research output: Contribution to journalArticlepeer-review

106 Scopus citations


We derive the averaged equations describing a series array of Josephson junctions shunted by a parallel inductor-resistor-capacitor load. We assume that the junctions have negligible capacitance (β=0), and derive averaged equations that turn out to be completely tractable: in particular, the stability of both in-phase and splay states depends on a single parameter, δ. We find an explicit expression for δ in terms of the load parameters and the bias current. We recover (and refine) a common claim found in the technical literature, that the in-phase state is stable for inductive loads and unstable for capacitive loads.

Original languageEnglish (US)
Pages (from-to)1020-1025
Number of pages6
JournalPhysical Review E
Issue number2
StatePublished - 1995

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Statistics and Probability
  • Condensed Matter Physics


Dive into the research topics of 'Averaged equations for Josephson junction series arrays'. Together they form a unique fingerprint.

Cite this